Rigorous computation of the endomorphism ring of a Jacobian. (English) Zbl 1484.11135

Let \(F\) be a number field with algebraic closure \(F^{\text{al}}\). Given a nice curve \(X\) over \(F\), denote by \(J\) and \(J^{\text{al}}\) the Jacobian of \(X\) and its base change to \(F^{\text{al}}\). The practical computations of the geometric endomorphism ring \(\text{End}(J^{\text{al}})\) for the curve \(X\) of gens \(\geq 2\) is the main concern of the paper under review, which is done by several improvements and generalization of the existing algorithms and methods.
In Section 2, after setting up some notation and background, the authors discussed the representations of endomorphisms in bits. Sections 3-5 are devoted to describing the algorithms and methods of numerically computing the group law of the Jacobian by developing the methods of [K. Khuri-Makdisi, Math. Comput. 73, No. 245, 333–357 (2004; Zbl 1095.14057)]. The key point of their methods is to use the Newton and Puiseux lifts to numerical inversion of the Abel-Jacobi map by working infinitesimally. Then, in Section 6, they prove the correctness of their methods and algorithm.
In Section 7, the upper bounds on the dimension of endomorphism algebra as a \(\mathbb Q\)-vector space has been considered. They showed how determining Frobenius action on \(X\) for a large set of primes often quickly leads to sharp upper bounds. The last section of the paper includes several worked examples of curves with genus \(\geq 2\), where the algorithms and methods are examined practically.


11G10 Abelian varieties of dimension \(> 1\)
11Y99 Computational number theory
14H40 Jacobians, Prym varieties
14K15 Arithmetic ground fields for abelian varieties
14Q05 Computational aspects of algebraic curves


Zbl 1095.14057
Full Text: DOI arXiv


[1] Bosma, Wieb; Cannon, John; Playoust, Catherine, The Magma algebra system. I. The user language, J. Symbolic Comput., 24, 3-4, 235-265 (1997) · Zbl 0898.68039
[2] Booker, Andrew R.; Sijsling, Jeroen; Sutherland, Andrew V.; Voight, John; Yasaki, Dan, A database of genus-2 curves over the rational numbers, LMS J. Comput. Math., 19, suppl. A, 235-254 (2016) · Zbl 1404.11090
[3] C. Cunningham and L. Demb\'el\'e, Lifts of Hilbert modular forms and application to modularity of abelian varieties, https://arxiv.org/abs/1705.03054arXiv:1705.03054, 2017.
[4] Charles, Fran\c{c}ois, On the Picard number of K3 surfaces over number fields, Algebra Number Theory, 8, 1, 1-17 (2014) · Zbl 1316.14069
[5] E.Costa, N. Mascot, and J. Sijsling, Rigorous computation of the endomorphism ring of a Jacobian, https://github.com/edgarcosta/endomorphisms/https://github.com/edgarcosta/endomorphisms/, 2017. · Zbl 1484.11135
[6] Khuri-Makdisi, Kamal, Linear algebra algorithms for divisors on an algebraic curve, Math. Comp., 73, 245, 333-357 (2004) · Zbl 1095.14057
[7] Kumar, Abhinav; Mukamel, Ronen E., Real multiplication through explicit correspondences, LMS J. Comput. Math., 19, suppl. A, 29-42 (2016) · Zbl 1367.14012
[8] D. Liang, Explicit equations of non-hyperelliptic genus 3 curves with real multiplication by \(Q (\zeta_7 + \zeta_7^-1)\), Ph.D. thesis, Louisiana State University, 2014.
[9] Lenstra, A. K.; Lenstra, H. W., Jr.; Lov\'asz, L., Factoring polynomials with rational coefficients, Math. Ann., 261, 4, 515-534 (1982) · Zbl 0488.12001
[10] Liu, Qing; Lorenzini, Dino; Raynaud, Michel, On the Brauer group of a surface, Invent. Math., 159, 3, 673-676 (2005) · Zbl 1077.14023
[11] The LMFDB Collaboration, The l-functions and modular forms database, http://www.lmfdb.org, 2016. [Online; accessed 21 July 2016].
[12] D. Lombardo, Computing the geometric endomorphism ring of a genus 2 Jacobian, http://arxiv.org/abs/1610.09674arXiv:1610.09674, 2016. · Zbl 1410.11043
[13] Mascot, Nicolas, Computing modular Galois representations, Rend. Circ. Mat. Palermo (2), 62, 3, 451-476 (2013) · Zbl 1339.11065
[14] Milne, J. S., On a conjecture of Artin and Tate, Ann. of Math. (2), 102, 3, 517-533 (1975) · Zbl 0343.14005
[15] Milne, J. S., On a conjecture of Artin and Tate, Ann. of Math. (2), 102, 3, 517-533 (1975) · Zbl 0343.14005
[16] P. Molin and C. Neurohr, Computing period matrices and the Abel-Jacobi map of superelliptic curves, http://arxiv.org/abs/1707.07249arXiv:1707.07249, 2017. · Zbl 1437.14060
[17] P. Molin, Numerical integration and L functions computations, Theses, Universit\'e Sciences et Technologies - Bordeaux I, October 2010.
[18] Mumford, David, Abelian Varieties, Tata Institute of Fundamental Research Studies in Mathematics, No. 5, viii+242 pp. (1970), Published for the Tata Institute of Fundamental Research, Bombay; Oxford University Press, London · Zbl 0223.14022
[19] Oort, Frans, Endomorphism algebras of abelian varieties. Algebraic geometry and commutative algebra, Vol.II, 469-502 (1988), Kinokuniya, Tokyo
[20] Poonen, Bjorn, Computational aspects of curves of genus at least \(2\). Algorithmic number theory, Talence, 1996, Lecture Notes in Comput. Sci. 1122, 283-306 (1996), Springer, Berlin · Zbl 0891.11037
[21] Petkova, Maria; Shiga, Hironori, A new interpretation of the Shimura curve with discriminant 6 in terms of Picard modular forms, Arch. Math. (Basel), 96, 4, 335-348 (2011) · Zbl 1219.11092
[22] Reiner, I., Maximal Orders, London Mathematical Society Monographs. New Series 28, xiv+395 pp. (2003), The Clarendon Press, Oxford University Press, Oxford · Zbl 1024.16008
[23] Christophe Ritzenthaler and Matthieu Romagny, On the Prym variety of genus 3 covers of elliptic curves, http://arxiv.org/abs/1612.07033arXiv:1612.07033, 2016. · Zbl 1471.14068
[24] J. Sijsling, arithmetic-geometric_mean; a package for calculating period matrices via the arithmetic-geometric mean, https://github.com/JRSijsling/arithmetic-geometric_mean/https://github.com/JRSijsling/arithmetic\linebreak https://github.com/JRSijsling/arithmetic-geometric_mean/-geometric_mean/, 2016.
[25] B. Smith, Explicit endomorphisms and correspondences, Ph.D. thesis, University of Sydney, 2005.
[26] Tate, John, Endomorphisms of abelian varieties over finite fields, Invent. Math., 2, 134-144 (1966) · Zbl 0147.20303
[27] van Wamelen, Paul, Examples of genus two CM curves defined over the rationals, Math. Comp., 68, 225, 307-320 (1999) · Zbl 0906.14025
[28] van Wamelen, Paul, Proving that a genus \(2\) curve has complex multiplication, Math. Comp., 68, 228, 1663-1677 (1999) · Zbl 0936.14033
[29] van Wamelen, Paul, Poonen’s question concerning isogenies between Smart’s genus \(2\) curves, Math. Comp., 69, 232, 1685-1697 (2000) · Zbl 0954.14021
[30] van Wamelen, Paul B., Computing with the analytic Jacobian of a genus 2 curve. Discovering mathematics with Magma, Algorithms Comput. Math. 19, 117-135 (2006), Springer, Berlin · Zbl 1146.14033
[31] Waterhouse, William C., Abelian varieties over finite fields, Ann. Sci. \'Ecole Norm. Sup. (4), 2, 521-560 (1969) · Zbl 0188.53001
[32] Waterhouse, W. C.; Milne, J. S., Abelian varieties over finite fields. 1969 Number Theory Institute, Proc. Sympos. Pure Math., Vol. XX, State Univ. New York, Stony Brook, N.Y., 1969, 53-64 (1971), Amer. Math. Soc., Providence, R.I.
[33] Zywina, David, The splitting of reductions of an abelian variety, Int. Math. Res. Not. IMRN, 18, 5042-5083 (2014) · Zbl 1318.14040
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.